Tennessee, 2022Hail in Tennessee, September 25, 2022
September 25, 2022 · NWS OHX · 2 events in 2 counties and zones
A cold front moving southeast through middle Tennessee on September 25, 2022, helped to develop scattered showers and thunderstorms along it during the afternoon and evening hours. As the atmosphere destabilized, enough instability and wind shear was present to allow for a few strong thunderstorms, particularly along and east of the boundary.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moving southeast through middle Tennessee on September 25, 2022, helped to develop scattered showers and thunderstorms along it during the afternoon and evening hours. As the atmosphere destabilized, enough instability and wind shear was present to allow for a few strong thunderstorms, particularly along and east of the boundary. Across the Cumberland Plateau, a couple of sub-severe hail reports were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before the first event at Sep 25, 1:04 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Sep 25, 1:04 PM CST, 1 hour 39 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
204 PM CDT Sun Sep 25 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(This afternoon through Tuesday Night)
Issued at 200 PM CDT Sun Sep 25 2022
Frontal boundary now moving into northwestern middle TN. Convergence
zone along and just ahead of the fropa is rather weak, and
convective development has been limited thus far. That said, our
Plateau area is still in a marginal risk which basically pertains to
the next few hours. There is some added cape values across the area
but we currently only see a few showers across the northern Plateau.
Current pops for this afternoon are in the 30% vicinity so will
allow that to continue.
By 00Z this evening, the rain chances will be over. High pressure
and a drier airmass will be building in at that point. Northwest
winds of 5-10 mph should prevail going forward. Skies are expected
to clear and stay that way through the next couple of days.
For the near term temps, it looks as though we will have near to
slightly below normal temperatures. Surface ridging effects will be
in play by Tuesday morning so it looks cooler at that time with
overnight lows in the 40s for a good portion of the area. Highs for
Monday and Tuesday, under plentiful sunshine will be in the mid to
upper 70s.
&&
.LONG TERM...
(Wednesday through next Sunday)
Issued at 200 PM CDT Sun Sep 25 2022
In the extended forecast, the focus will shift to Tropical storm
"Ian" who is located roughly 200 miles southwest of Jamaica. Ian
will strengthen and become a hurricane tonight as he moves nnw.
Latest projections show him making landfall near Apalachicola FL
early Friday morning, potentially as a major hurricane. Then, Ian
will continue moving northward across Ga before taking a more
northeasterly track. Rainfall from the system will perhaps reach our
cwa Friday night and into Saturday. The GFS solution has backed off
a touch and now shows amounts of up to 1 inch in our far east, but
the Euro solution still shows 2 1/2'. Not much instability in our
area so it looks mostly like a rain and rain shower event, best
chance of course will be across our east.
As for gradient winds, we are not seeing much of a problem for our
area. However, we will be somewhat breezy by mid week as a
reinforcing sfc high builds southward, setting the stage for some
nice easterly breezes during the mid to late week period.
For the extended temps, looking rather exceptional prior to the
moisture arriving from Ian. Wednesday and Thursday looks sunny
with highs 70 to 75, low humidity, and a nice easterly breeze. We
may need to watch out a little bit for our fire weather folks with
this setup. Diurnal temp spreads will drop a bit as the moisture
and added cloudiness arrives by the weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1224 PM CDT Sun Sep 25 2022
MVFR deck at BNA should scatter over the next hour. Cigs at CSV
could bounce between VFR and MVFR this afternoon before the front
clears the terminal. In addition, a storm could impact CSV this
afternoon so a tempo group was included. As the front moves
through the terminals, winds will shift to the WNW/NW. Winds this
afternoon will continue to gust to around 20 kts before calming
this evening. Winds will increase Monday around mid morning to
5-10 kts.
&&
.PRELIMINARY POINT TEMPS/POPS...
Nashville 56 78 49 75 / 0 0 0 0
Clarksville 53 76 46 75 / 0 0 0 0
Crossville 51 70 43 67 / 0 0 0 0
Columbia 55 79 47 76 / 0 0 0 0
Cookeville 52 73 44 70 / 0 0 0 0
Jamestown 52 70 45 66 / 0 0 0 0
Lawrenceburg 54 78 46 74 / 0 0 0 0
Murfreesboro 52 78 45 74 / 0 0 0 0
Waverly 53 76 46 75 / 0 0 0 0
&&
.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...21
LONG TERM....21
AVIATION.....Reagan
Hazardous weather outlook, Sep 25, 1:16 AM CST, 13 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
216 AM CDT Sun Sep 25 2022
TNZ005>011-023>034-056>066-075-077>080-093>095-260730-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
216 AM CDT Sun Sep 25 2022
This Hazardous Weather Outlook is for Middle Tennessee.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
06
In the hours before
Special weather statement, Sep 25, 2:03 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Nashville TN
303 PM CDT Sun Sep 25 2022
TNZ030-032-064-252030-
Putnam TN-De Kalb TN-Smith TN-
303 PM CDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of southeastern Smith,
northern De Kalb and southwestern Putnam Counties through 330 PM
CDT...
At 302 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gordonsville, or 7 miles south of Carthage, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Baxter, Gordonsville, Hickman, South Carthage, Alexandria, Center
Hill Lake and Edgar Evans State Park.
This includes Interstate 40 between mile markers 253 and 279.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3623 8576 3622 8566 3622 8564 3621 8563
3596 8567 3606 8605 3610 8606 3624 8604
TIME...MOT...LOC 2002Z 278DEG 30KT 3614 8597
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, Sep 25, 2:11 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Nashville TN
311 PM CDT Sun Sep 25 2022
TNZ010-031>033-252045-
Putnam TN-Overton TN-Clay TN-Jackson TN-
311 PM CDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of western Overton,
eastern Jackson, south central Clay and north central Putnam Counties
through 345 PM CDT...
At 311 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gainesboro, moving east at 25 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Livingston, Gainesboro, Rickman, Whitleyville and Standing Stone
State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3629 8570 3649 8567 3647 8520 3621 8528
TIME...MOT...LOC 2011Z 281DEG 23KT 3638 8559
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerSpecial weather statement, Sep 25, 2:29 PM CST, 14 minutes before
Special Weather Statement
National Weather Service Nashville TN
329 PM CDT Sun Sep 25 2022
TNZ011-034-252115-
Fentress TN-Pickett TN-
329 PM CDT Sun Sep 25 2022
...A strong thunderstorm will impact portions of Pickett and northern
Fentress Counties through 415 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm near
Byrdstown, moving east at 30 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Jamestown, Byrdstown, Pickett State Park and Pall Mall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3639 8469 3637 8470 3637 8471 3638 8472
3637 8473 3635 8473 3649 8518 3662 8515
3660 8479 3651 8472 3644 8469 3641 8467
3641 8466 3640 8466
TIME...MOT...LOC 2029Z 280DEG 26KT 3657 8507
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
ShamburgerHail, Overton
- When
- September 25, 2:43 PM CST
- Where
- Overton County, 1.11 mi E of Sulphur
- Measured
- 0.88 in hail
- Reported by
- Social Media
- Coordinates
- 36.300, -85.350
A Twitter user reported dime to nickel size hail on Rickman Road about five miles south of Livingston.
Hail, Warren
- When
- September 25, 3:50 PM CST
- Where
- Warren County, 1.11 mi SSE of Blue Hill
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 35.786, -85.910
A Facebook user reported penny size hail along Bill Webb Road.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Tennessee, September 25, 20221 death · 50 kt wind · 6 events
- Tornado and Hail in New York, September 25, 2022$85,000 · EF1 · 2 events
- Damaging Winds in Wisconsin, September 25, 2022$98,000 · 56 kt wind · 20 events
- Tornado and Damaging Winds in New York, September 25, 2022$148,000 · EF0 · 9 events
- Damaging Winds in Texas, September 25, 2022$125,000 · 55 kt wind · 4 events
- Damaging Winds in Virginia, September 25, 2022$19,000 · 56 kt wind · 3 events
- Damaging Winds in West Virginia, September 25, 2022$17,000 · 61 kt wind · 4 events
- Damaging Winds in Michigan, September 25, 2022$17,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, September 25, 2022$14,000 · 50 kt wind · 7 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 25, 202267 kt wind · 9 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, September 25, 202252 kt wind · 8 events
- Hail and Damaging Winds in Arkansas, September 25, 202261 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056113, 1056114.